North Carolina, 2014

Tornado in North Carolina, December 24, 2014

December 24, 2014 · NWS ILM · 1 event in 1 county or zone

A coastal front moved onshore during the pre-dawn hours. This boundary became the focus for enhanced convection as dewpoints surged into the 60s and precipitable water values neared 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A coastal front moved onshore during the pre-dawn hours. This boundary became the focus for enhanced convection as dewpoints surged into the 60s and precipitable water values neared 2 inches. Low level wind shear became favorable for persistent updrafts to develop rotation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 24, 6:30 AM EST, 4 hours earlier.

Area forecast discussion, Dec 24, 6:30 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
630 AM EST WED DEC 24 2014

.SYNOPSIS...
LOW PRESSURE TO THE WEST OF THE APPALACHIANS WILL DEEPEN AND LIFT
NORTH TOWARD THE GREAT LAKES TODAY. THIS LOW WILL DRAG A COLD FRONT
THROUGH THE COASTAL CAROLINAS TONIGHT. DRY HIGH PRESSURE
WILL BUILD OVER THE SOUTHEAST CHRISTMAS DAY INTO FRIDAY BEFORE
MOVING OFF THE COAST SATURDAY. A COLD FRONT WILL DROP INTO THE
SOUTHEAST ON SUNDAY WITH A FEW WAVES OF LOW PRESSURE DEVELOPING
MONDAY THROUGH WEDNESDAY NEXT WEEK...LEAVING UNSETTLED WEATHER
ACROSS THE CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM WEDNESDAY...
THE COASTAL FRONT/WARM FRONT THAT HAD REMAINED OFFSHORE FOR THE PAST
FEW DAYS IS FINALLY INLAND. AT 630 AM IT IS THROUGH ALL BUT
DARLINGTON AND MARLBORO COUNTIES. THIS IS ALLOWING A TROPICAL
AIRMASS INTO THE AREA WITH TEMPS AND DEWPOINTS ON THE WESTERN EDGE
OF THE GULF STREAM NOW WELL INTO THE 70S. IN THE UPPER LEVELS A DEEP
TROUGH JUST WEST OF THE MISSISSIPPI RIVER WILL MOVE INTO THE
APPALACHIANS TONIGHT. EXCELLENT SYNOPTIC LIFT AIDED BY FLOW INTO THE
RIGHT-ENTRANCE REGION OF A 140 KNOT 200 MB JET STREAK SHOULD BRING A
WAVE OF MODERATE TO HEAVY RAINFALL THROUGH THE AREA THIS MORNING
THROUGH EARLY THIS AFTERNOON. EMBEDDED THUNDERSTORMS REMAIN POSSIBLE
AS ELEVATED CAPE AROUND 500 J/KG IS EXPECTED TO CONTINUE.

THE SEVERE WEATHER THREAT REMAINS LOW DUE TO LIMITED BOUNDARY LAYER
INSTABILITY AND INCREASINGLY UNIDIRECTIONAL WINDS WITHIN THE LOWEST
3 KM. EYEBALLING THE 06Z NAM SOUNDINGS ACROSS OUR AREA...CAPE SHOULD
REMAIN ELEVATED (I.E. SURFACE-BASED PARCELS CAPPED) AS LONG AS
TEMPERATURES REMAIN BELOW 74 WITH A 66 DEWPOINT. IF DEWPOINTS
RISE TO 68 THEN IT WILL ONLY TAKE 72 DEGREES TO CREATE INSTABILITY AT
THE SURFACE. AND A 70 DEWPOINT WOULD BE UNSTABLE WITH A 70 AIR
TEMPERATURE.

850 MB TEMPS RISING TO +14C AND DEEP SOUTH FLOW WILL HELP PUSH
TEMPERATURES IN THE 70S TODAY AWAY FROM THE BEACHES EVEN WITHOUT
SIGNIFICANT INSOLATION. WHERE TEMPS CAN EXCEED 70 LOOK FOR ENOUGH
MIXING TO DEVELOP TO TRANSPORT DOWN 35 MPH WIND GUSTS TO THE
SURFACE. IF ENOUGH SUNSHINE COULD SOMEHOW DEVELOP TO PUSH
TEMPERATURES INTO THE MID 70S (PRODUCING 2000 FEET OF VERTICAL
MIXING) WIND GUSTS COULD CONCEIVABLY REACH 45 MPH!

NEAR THE BEACHES WINDS OFF THE COLD OCEAN WILL ADVECT A SHALLOW VERY
STABLE BOUNDARY LAYER ONSHORE WITH TEMPERATURES LIKELY STUCK IN THE
UPPER 50S AND 60S ALL DAY. DENSE SEA FOG COULD ADVECT ONSHORE AS
WELL...HOWEVER ENOUGH WIND SHOULD EXIST TO MIX THIS FOG UPWARD INTO
A RAGGED STRATUS DECK.

PREFERRED MODELS TODAY INCLUDE THE 00Z NAM...00Z WRF-NMM...AND TO A
LESSER EXTENT THE 00Z CANADIAN. THE 06Z NAM DOES NOT LOOK AS GOOD AS
THE 00Z VERSION...PARTICULARLY THE SIMULATED RADAR PRODUCT WHICH
DOES NOT MATCH UP WITH OBSERVED RADAR RETURNS AT ALL. A LULL IN
PRECIPITATION IS EXPECTED DURING THE MID TO LATE AFTERNOON
HOURS...WITH SHOWERS AND ISOLATED T-STORMS RE-FIRING ALONG THE COAST
THIS EVENING. THE ACTUAL SURFACE COLD FRONT SHOULD CROSS INTERSTATE
95 AROUND MIDNIGHT...POSSIBLY ACCOMPANIED BY ONE FINAL BAND OF
SHOWERS. LOWS SHOULD RANGE FROM 50-55...WARMEST AT THE NC BEACHES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...A COLD FRONT WILL BE PUSHING FARTHER OFF
SHORE THROUGH THURS AS HIGH PRESSURE BUILDS UP FROM GULF COAST.
ANY LINGERING PCP OR MOISTURE WILL BE SCOURED OUT AS MID TO UPPER
TROUGH MOVES EAST LEAVING A DEEP DRY AND COOLER W-NW FLOW BEHIND
IT. EXPECT PCP WATER VALUES DOWN FROM UP NEAR 2 INCHES THE NIGHT
BEFORE TO A QUARTER OF INCH BY THURS AFTERNOON AS COLUMN DRIES
OUT. OVERALL EXPECT CLEARING SKIES ON CHRISTMAS DAY WITH SUNSHINE
MAKING AN APPEARANCE FOR THE FIRST TIME IN SEVERAL DAYS. TEMPS
SHOULD NOT MOVE MUCH ON THURS AS A WARM START TO THE DAY WILL BE
FOLLOWED BY GUSTY W-NW WINDS BRINGING IN RELATIVELY COOLER AIR.
MODELS HAVE BEEN CONSISTENTLY BACKING OFF ON CAA BEHIND THE FRONT
WITH 850 TEMPS ONLY FALLING ABOUT 6 C BEHIND FRONT BEFORE LEVELING
OFF AND RISING SLIGHTLY THROUGH FRI. TEMPS THURS NIGHT SHOULD BE
DOWN IN THE 30S AND BASICALLY EXPECT SEASONABLE TO ABOVE NORMAL
TEMPS IN THE FORECAST AS HIGH PRESSURE BUILDS UP FROM THE GULF
COAST OVER THE SOUTHEAST THROUGH FRI.

THE CENTER OF THE HIGH ALMOST DIRECTLY OVERHEAD FRI AFTN WILL
SHIFT OFF SHORE BY FRI NIGHT LEAVING A LIGHT RETURN FLOW. THIS
WILL HELP TO CAUSE A SLIGHT RISE IN DEWPOINT TEMPS AND THEREFORE
WILL KEEP TEMP A BIT HIGHER THAN THE NIGHT BEFORE BUT THE WINDS
WILL BE LIGHT ENOUGH UNDER CLEAR SKIES TO PRODUCE DECENT
RADIATIONAL COOLING. THIS WILL BRING TEMPS DOWN CLOSER TO 40 FOR
FRI NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 AM WEDNESDAY...RIDGE OF HIGH PRESSURE UP THE SOUTHEAST
COAST ON SATURDAY WILL SHIFT EAST THROUGH EARLY NEXT WEEK. THIS
WILL ALLOW A RETURN FLOW TO SET UP WITH SW-W WINDS THROUGH THE
LOW TO MID LEVELS OF THE ATMOSPHERE. INITIALLY SHOULD SEE A FAIR
AMOUNT OF SUNSHINE ON SATURDAY BUT A COLD FRONT WILL DROP SOUTH ON
SUNDAY LEAVING SHALLOW COOL AIR IN PLACE. SHOULD SEE CLOUDS AND
PCP SPREAD OVER THE CAROLINAS SAT NIGHT INTO SUNDAY AS COLD FRONT
DROPS SOUTH WITH SOME DECENT ISENTROPIC LIFT DEVELOPING. THE GFS
AND ECMWF SHOW A FEW WAVES OF LOW PRESSURE MOVING UP FROM THE
GULF COAST ALONG THIS FRONT THROUGH NEXT WEEK. MAY END UP WITH AN
EXTENDED PERIOD OF UNSETTLED WEATHER AS POSSIBLE WEDGE SETS UP.

TEMPS ON SAT INTO SUNDAY SHOULD REMAIN ON THE WARM SIDE WITH 60S
MOST PLACES. SOME UNCERTAINTY EXISTS WITH LOCATION OF COLD FRONT
AS ECMWF KEEPS IT NORTH AND SHOWS WAVES OF LOW PRESSURE MOVING
ALONG FRONT TO THE NORTH OF LOCAL AREA. THIS COULD KEEP LOCAL AREA
IN WARMER SW FLOW AT THE SURFACE WITH WEDGE HOLDING INLAND AND TO
OUR NORTH.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...MODERATE SHOWERS ARE TRAINING OVER THE WESTERN PORTION
OF THE REGION...WITH ANOTHER SLUG OF PRECIP MOVING UP THE COAST.
THIS BATCH WILL MOVE INTO THE MYRTLES IN ABOUT AN HOUR. THE HRRR
MODEL INITIALIZED FAIRLY WELL AND SHOWS THE PRECIP WEAKENING LATER
THIS MORNING. SOUTHERLY WINDS WILL INCREASE THIS MORNING...GUSTING
NEAR 20 KTS AT TIMES. ANOTHER BATCH OF PRECIP WILL EMERGE JUST AHEAD
OF THE COLD FRONT THIS AFTERNOON THROUGH THE EARLY EVENING HOURS.
REALLY DIFFICULT TO TIME EVERYTHING...SAFE TO SAY AVIATION
CONDITIONS TODAY WILL BE HIGHLY VARIABLE...WITH IFR CONDITIONS IN
THE HEAVIER PRECIP. COULD NOT RULE OUT THUNDER TODAY...BUT COVERAGE
WILL BE LIMITED AND EMBEDDED IN WIDESPREAD PRECIP. THERE WILL BE
WIND SHIFT LATE TONIGHT AS THE FRONT PUSHES TO THE COAST.

EXTENDED OUTLOOK...PRECIP ENDING NEAR THE COAST LATE TONIGHT WITH
THE COLD FRONT PUSHING TO THE COAST THURSDAY MORNING WITH GUSTY WEST
WINDS. VFR FRIDAY AND SATURDAY. RAIN RETURNING SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM WEDNESDAY...THE COASTAL FRONT/WARM FRONT HAS FINALLY
PUSHED ONSHORE WITH SOUTHEASTERLY WINDS SHOWING UP AT BEACHES AND
BUOYS. THE AIRMASS PUSHING ONSHORE IS TROPICAL WITH DEWPOINTS AROUND
70 AND AIR TEMPERATURES IN THE MID 70S COMING OFF THE GULF STREAM.
WITH NEARSHORE OCEAN WATER TEMPERATURES IN THE LOWER TO MIDDLE
50S...SIGNIFICANT COOLING OF THE THIN BOUNDARY LAYER WILL RESULT IN
AREAS OF DENSE SEA FOG...PARTICULARLY WITHIN 10 MILES OF SHORE WHERE
WATER TEMPERATURES ARE COOLEST. FOG COULD CONTINUE INTO THIS EVENING
BUT SHOULD END COMPLETELY AFTER MIDNIGHT AS WINDS VEER WESTERLY WITH
AN APPROACHING COLD FRONT AND MUCH DRIER AIR ADVECTS OFFSHORE.

WE ARE CURRENTLY IN A LULL WITH SHOWER ACTIVITY...HOWEVER UPSTREAM
RADARS AND MODEL DATA INDICATE SHOWERS AND EMBEDDED THUNDERSTORMS
SHOULD REDEVELOP ACROSS THE AREA THIS MORNING. ACTIVITY MAY TAPER
OFF AGAIN DURING THE MID TO LATE AFTERNOON HOURS...WITH A SECOND
WAVE OF SHOWERS AND STORMS EXPECTED THIS EVENING. THE ACTUAL COLD
FRONT ITSELF WILL PUSH ACROSS THE WATERS SHORTLY AFTER MIDNIGHT...
PERHAPS ACCOMPANIED BY ONE FINAL LINE OF SHOWERS.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...COLD FRONT WILL SHIFT FARTHER OFF SHORE ON
THURS AS HIGH PRESSURE BUILDS UP FROM THE GULF COAST. GUSTY W-SW
WINDS EARLY THURS WILL VEER AROUND BECOMING WEST THROUGH THE DAY.
SEAS UP AROUND 5 TO 7 FT SHOULD FALL BELOW SCA THRESHOLDS BY THURS
AFTN WITH HIGHEST SEAS GETTING PUSHED FARTHER OFF SHORE IN STRONGER
W-NW FLOW BEHIND FRONT. WINDS WILL VEER FURTHER TO THE NW AND
LIGHTEN UP LATE THURS INTO FRI AS CENTER OF HIGH SHIFTS CLOSER
OVERHEAD. SEAS WILL BE DOWN TO 2 TO 4 FT BY THURS NIGHT AND DOWN TO
3 FT OR LESS THROUGH FRI AS HIGH PRESSURE MOVES OVERHEAD WITH MORE
VARIABLE WINDS EXPECTED.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 330 AM WEDNESDAY...HIGH PRESSURE WILL SHIFT FARTHER OFF
SHORE ON SATURDAY WITH A RETURN FLOW S-SW 10 KTS OR LESS SETTING
UP. A COLD FRONT WILL DROP SOUTH SUN WITH POSSIBLE WEDGE
DEVELOPING WITH WINDS VEERING AROUND TO THE N-NE AS IT DROPS SOUTH
SUN NIGHT. THIS WILL PUSH SEAS UP A BIT BUT OVERALL BUT EXPECT
SEAS TO GENERALLY 3 FT OR LESS THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...DENSE FOG ADVISORY UNTIL 6 PM EST THIS EVENING FOR AMZ250-252-
     254-256.

     SMALL CRAFT ADVISORY UNTIL NOON EST THURSDAY FOR AMZ250-252-
     254-256.

&&

NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
Hazardous weather outlook, Dec 24, 5:03 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
503 AM EST WED DEC 24 2014

AMZ250-252-254-256-251015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
503 AM EST WED DEC 24 2014

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   SMALL CRAFT ADVISORY.

TIDES WILL RUN ABOUT ONE FOOT BELOW NORMAL LATE TONIGHT INTO
THURSDAY MORNING. LOW TIDE WILL OCCUR AROUND 330 AM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-251015-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
503 AM EST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEA FOG COULD REDUCE VISIBILITIES DOWN TO ONE-QUARTER MILE AT
TIMES ALONG THE BEACHES TODAY. SHOWERS AND THUNDERSTORMS WILL
BRING LOCALLY HEAVY RAINFALL AND POSSIBLE MINOR FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-251015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
503 AM EST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING LOCALLY HEAVY RAINFALL AND
POSSIBLE MINOR FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Dec 24, 9:57 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
957 AM EST WED DEC 24 2014

NCZ109-110-241530-
COASTAL BRUNSWICK-INLAND BRUNSWICK-
957 AM EST WED DEC 24 2014

...A STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS BRUNSWICK COUNTY
THROUGH 1030 AM EST...

AT 957 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SUNSET BEACH...OR ABOUT 7 MILES EAST OF LITTLE RIVER...MOVING
NORTHEAST AT 45 MPH.

SOME LOCATIONS IMPACTED INCLUDE SHALLOTTE...BOILING SPRING LAKES...
CALABASH...CIVIE TOWN...GRISSETTOWN...IREDELL...MAKATOKA...MILL
CREEK...RUSSTOWN...SEASIDE...SUPPLY AND TOWN CREEK.

GUSTS TO 40 MPH AND HEAVY RAINFALL ARE THE PRIMARY THREATS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3391 7822 3390 7838 3385 7854 3392 7862
      3421 7836 3422 7826 3428 7821 3404 7793
TIME...MOT...LOC 1455Z 223DEG 53KT 3387 7851

MJC
Special weather statement, Dec 24, 10:23 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1023 AM EST WED DEC 24 2014

NCZ105>109-241545-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND BRUNSWICK-INLAND NEW
HANOVER-INLAND PENDER-
1023 AM EST WED DEC 24 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER...BRUNSWICK AND NEW
HANOVER COUNTIES THROUGH 1045 AM EST...

AT 1023 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELVILLE...OR ABOUT OVER LELAND...MOVING NORTHEAST AT 50 MPH.

PRIMARY THREATS ARE ISOLATED WIND GUSTS UP TO 50 MPH AND TORRENTIAL
RAINFALL.

SOME LOCATIONS IMPACTED INCLUDE LELAND...WILMINGTON...ASHTON...
BATARORA...BAYSHORE...BISHOP...CASTLE HAYNE...HAMPSTEAD...
MASONBORO...MOORETOWN...OGDEN AND PHOENIX.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3426 7774 3419 7780 3411 7802 3424 7818
      3435 7808 3458 7782 3448 7769 3439 7758
TIME...MOT...LOC 1521Z 224DEG 51KT 3426 7793

MJC

The radar

The Wilmington radar (KLTX), 59 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, New Hanover

When
December 24, 10:30 AM EST to 10:31 AM EST
Where
New Hanover County, 2.24 mi N of Wrightsboro to 2.41 mi N of Wrightsboro
Rating
EF1
Path length
0.2 mi
Path width
25 yd
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
34.312, -77.917

A National Weather Service Storm Survey Team concluded an EF-1 tornado with winds estimated to 105 mph briefly touched down in Castle Hayne, North Carolina. The tornado destroyed a large shed, damaged a house, moved a box car type storage structure and damaged some trees. One person was injured due to flying glass. The damage was mainly confined to one property on Gladiolus Road. The tornado lifted as it neared I-140 and there was no evidence of any further touchdowns. The path length was 360 yards and the maximum path width was 25 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for North Carolina, 2014Warnings in North Carolina, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553342.